Pet medications are supposed to make our lovely companions feel better in every way. And while it is true that all of them are used to treat a variety of medical conditions, most of them come with side effects, some of which can be quite serious.
In this article, we’ll look at some of the most common adverse reactions that your pet might suffer once one type of treatment or the other is initiated. Before we move on to describing them, however, we have to note that the medical history of your dog or cat matters a lot when you go and see your vet. If you change the clinic and decide to consult another medical professional, you always have to bring your pet’s medical documents along with you.
As it often happens with humans, pets can develop diseases, many of which are chronic, as they age. That’s why it is always a good idea to take your little friend to the clinic for annual or bi-annual checkups — even if everything seems fine and his or her vaccination plan is in check.
Lumps and bumps
Whenever a drug is given by injection, it’s not exactly unusual for a small bump to grow under the skin. While most of these disappear throughout a couple of days or weeks, it is a good idea to go to the veterinarian and see if there isn’t another underlying problem. In the past, most vaccines used to contain aluminum hydroxide and from my own personal experience, I can say that many pets used to develop tiny bumps at the injection site.
You also have to take into consideration the fact that some dogs and cats are very hard to handle once they end up on the examination table. And while both you and the vet assistants might do their best at calming the animals, sometimes they can move right when the needle is injected subcutaneously, thereby causing a small trauma at the injection site.
Vomiting and diarrhea
If your pet is prescribed oral medication, it will be absorbed through the gastrointestinal tract. Digestive side effects such as diarrhea, vomiting, as well as poor appetite are not uncommon. Most oral medications are known to cause some type of mildly upset tummy. Typically, this issue resolves as time passes as the pet’s body starts to adjust to the medication.
Many antibiotics cause gastrointestinal signs, especially diarrhea because they disrupt the natural bacterial population that your pet has in the gut. It is, therefore, a good idea to use probiotics along with antibiotics.
Anti-inflammatories, be they steroids (such as dexamethasone, prednisone, or prednisolone) or non-steroidal drugs (carprofen, firocoxib, or others) increase your pet’s risk of developing a gastrointestinal ulcer. Ulcers are serious medical conditions and they can lead to diarrhea or vomiting that could contain blood. That’s why nowadays, the use of steroids or NSAIDs has decreased and vets now prescribe them for a limited amount of time.
Furthermore, the risk of gastrointestinal ulcers is even higher when both steroids and NSAIDs are administered together. To avoid such mishaps, we recommend giving your dog medications that protect the gastrointestinal tract and decrease the production of stomach acid.
Liver and kidney damage
The liver is an essential organ in both humans and animals. It is in charge of metabolizing pretty much everything that enters the gastrointestinal tract. As you can expect, it is also in charge of breaking down antibiotics, anti-inflammatories, and a variety of other medications. Since all types of drugs pass through the liver be they natural or not, it is one of the first organs to become damaged.
The kidneys are in charge of excreting the medication from the body, so in their case, as well, all drugs inevitably pass through them. Some of the symptoms of liver and kidney damage include vomiting, diarrhea, increased thirst and urination, poor appetite, but also lethargy.
The number of dogs and cats that develop liver damage due to prolonged treatment with NSAIDs is very low, but it does happen in some cases. The use of these drugs outweighs the risks, especially in cases of arthritis and an array of chronic conditions, but one can’t rule out the possibility that such side effects might happen.
Most medications that are applied topically have the chance of irritating a pet’s skin, but they can also cause itching, redness, hair loss, or flaking. Some of the most widely used medications that can cause such adverse reactions are flea and tick spot-on products. If you notice any of these symptoms in your friend, you can wash the area where you’ve applied the product with mild soap and cool water.
Allergies in cats and dogs due to these products are rare, but they can happen. A pet can develop hives if this occurs, and the worst thing is that some drugs can even cause toxic epidermal necrolysis.
One of the scariest adverse effects that a pet can suffer is anaphylaxis. In many cases, it can even be fatal, especially if you aren’t quick to notice the signs and take your pet to the vet as soon as possible. We, humans, share most of the symptoms of anaphylaxis with our furry buddies. In a pet that has this type of allergic reaction, one can notice pale or blue-tinged mucous membranes, difficulty breathing, vomiting or diarrhea, or collapse.
Weakness and lethargy
Some drugs can have a negative effect on the pet’s brain. It’s widely known that anti-anxiety medications, as well as sedatives, are known to cause this, but opioids like butorphanol, fentanyl, tramadol, or morphine can cause lethargy or even dysphoria. Even metronidazole (an antibiotic used to treat anaerobic infections) has an effect on the brain, especially when it is administered in high doses or when it is given to senior patients. Some of the signs caused by this antibiotic are weakness, unsteadiness, abnormal eye movements, and even seizures.
Some breeds, such as English Sheepdogs and Collies are genetically predisposed to being more sensitive to some parasiticides such as moxidectin and ivermectin. If one of these medications is toxic to a dog, you’ll notice drooling, mental dullness, dilated pupils, vomiting, seizures, tremors, and coma and death.
Avoiding an adverse reaction
In short, you need to know that some of the most common side effects of medications, in general, are the following:
- Skin or ear infections
- Excessive drooling
- Difficulty breathing
Stop the medication if you notice any of these signs, especially after you’ve given them a dose of oral medication or after you’ve applied a topical substance to their skin. Get in touch with your vet as soon as possible.
An additional piece of advice that we can give you is to be prepared for an adverse reaction. While the veterinarian will do their best to prescribe the right drug, every pet is different and some reactions are unforeseen. You should also talk to your veterinarian and find out about the pet’s medication, as well as the side effects. Make sure that you understand what the right dosage is and how the medication is supposed to be used so as to avoid an overdose.
If you have an elderly dog or cat and you’re giving them long-term medication to manage a chronic condition, you have to take your pet in for regular checkups. If you move and change your vet, for example, make sure that you let the new vet know the type of medication that your pet is on. If your friend has experienced any side effects in the past, let the veterinarian know about them — perhaps a test is available now to determine whether your companion is allergic to one substance or the other.
Give the medications as prescribed and avoid using one pet’s medication for another. Finally, never give your pet any medications without talking to your vet first.